Oxymorphone Induced Thrombotic Microangiopathy Mimicking Atypical Haemolytic Uremic Syndrome

Amibhen Gandhi, Saad Ullah, Shani Kotadia, Samer Nasser
Journal of Ayub Medical College, Abbottabad: JAMC 2017, 29 (2): 360-362
28718268
Atypical Haemolytic Uremic Syndrome (aHUS) is a rare life threatening entity characterized by thrombocytopenia, haemolytic anaemia and renal dysfunction. It is a thrombotic microangiopathy related to genetic mutations in the alternate complement pathway and has a distinct pathophysiology which makes it harder to distinguish from other microangiopathies. We present a case of a 25-year-old male patient with history of polysubstance abuse who presented with chest pain and dyspnoea. He admitted to using injectable oxymorphone (Opana) two weeks before presentation. Patient's vital signs were stable except for tachycardia and high blood pressure. On physical examination, epigastric tenderness and mild splenomegaly was appreciated. Urine Drug Screen was positive for oxycodone and opiates. Laboratory work up revealed haemolytic anaemia, thrombocytopenia and acute kidney injury. Extensive evaluation resulted in our impression of the disease being atypical haemolytic-uremic syndrome. He was managed with dialysis, intravenous steroids and plasmapheresis with improvement in his hematologic parameters.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
28718268
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"